Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 9, 2017, 8:10 PM CDT for Washington County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2017, 8:10 PM CDT (01:10 UTC)
- Expired
- Apr 9, 2017, 8:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
County Washington County, MN
The radar
The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
027 WWUS83 KMPX 100110 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 810 PM CDT SUN APR 9 2017 MNZ063-WIZ023-100145- Washington-St. Croix- 810 PM CDT SUN APR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND SOUTHWESTERN ST. CROIX COUNTIES... At 809 PM CDT, a strong thunderstorm was located over Afton, or 11 miles west of River Falls, moving northeast at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Hudson Woodbury, Cottage Grove, Afton, Lakeland, Roberts, and Boardman. This includes Interstate 94 in Wisconsin between mile markers 1 and 10. LAT...LON 4480 9287 4484 9295 4511 9262 4501 9244 TIME...MOT...LOC 0109Z 218DEG 29KT 4487 9285 $$ ETA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 7:09 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 9, 7:09 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 709 PM CDT Sun Apr 9 2017 .SHORT TERM...(This evening through Monday) Issued at 347 PM CDT Sun Apr 9 2017 The short term will feature a dramatic change, going from showers and thunderstorms tonight to rain changing to snow on Monday. At mid afternoon, a nearly stationary front stretched from south central MN through west central WI. Surface low pressure was located near Omaha and will move northeast along the boundary tonight. Strong mid level forcing has been in progress all day along the western and northern portions of the FA. Showers have become more numerous this afternoon in this zone and will become more widespread tonight as an upper level trough approaches from the west. To the south and east, showers and thunderstorms have taken off over the past few hours near Sioux Falls and in west central WI to the north and west of Eau Claire. The storms near Eau Claire are on the cold side of the front and have produced penny to nickle size hail as they progress off to the northeast. Heading through the evening hours, the concern is for the potential of surface based convection developing across south central MN and pushing northeast ahead of the approaching low pressure system. Surface based storms would be capable of wind damage along with an isolated tornado or two. Otherwise, if the storms remain elevated, then we will be looking at large hail. Our CAM's indicate two rounds of strong convection for the southern and eastern FA occurring between 02z and 07z. SPC has recently indicated that there is the potential for a watch being issued later this afternoon/evening. A break in the showers is then expected late in the night, before the FA becomes influenced by an H5 low moving over us on Monday along with becoming somewhat negatively. There is quite a bit of spread in the deterministic solutions on the location of the H5 low. The problem is that the column will be cooling significantly during the day on the backside of the low in the deformation zone with rain changing to snow by late morning from southwest MN into central MN. The snow will continue during the afternoon while spreading slowly east. Confidence on this outcome is not high, but given the scenario, we indicated the potential for 2 to 4 inches of snow accumulation for central MN through Monday evening with one to 2 inches north of the Metro and along Highway 8 in WI. With confidence not high on the location of the deformation zone as well as how much accumulation will occur on roadways after all the warmth we have had recently, we held off on issuing any winter headlines from St. Cloud on north and east. .LONG TERM...(Monday night through Sunday) Issued at 347 PM CDT Sun Apr 9 2017 The extended period, past Monday night, can be characterized as progressive and active as the mean upper flow remains from the west- southwest. Two main features, one upper ridge centered across the southeast United States, and another long wave trough centered over the Gulf of Alaska, southward across the west coast, will be relatively stationary/stagnant. Therefore, the general flow for the Upper Midwest will be west-southwest, with embedded short waves moving from the western CONUS, into the Midwest every few days. As each wave and associated front moves across the region, there will be chances of precipitation, with a brief cool down behind it. Timing and precipitation amounts will vary based on the amount of deep moisture available, and frontal boundary/upper level energy position. Based on normal temperatures for mid April ranging from lows in the mid to upper 30s, and highs in the mid to upper 50s, generally, the Upper Midwest will be near or slightly above normal during this period. Chances of thunderstorms will also occurred, especially next weekend as the thermal profile suggest ample CAPE. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 708 PM CDT Sun Apr 9 2017 Complex evening ahead, with multiple rounds of shra/tsra expected from SW MN into western WI to the north of a surface low. Most of the high res agree that back end of TSRA threat is with activity near RWF at 00z. This will clear EAU shortly after 06z. Farther northwest of the TSRA zone, prolonged stratiform precip is expected across central MN. This stratiform precip will be with us through the rest of the TAF period. This looks to slide east some tonight, clearing out of AXN a little after 6z, but will become anchored over central/eastern MN for much of the day Monday. Forecast soundings and CAM p-type forecasts all support the idea of this precip changing over to snow during the day Monday. Only delayed timing of snow transition by an hour or two at STC/MSP. This will likely be a heavy band of snow and would not be surprised if we see a healthy 30-50 mile wide band of 1/4sm vis snow. 18z NAM and GFS shifted this snow band east, moving the snow threat from STC to more MSP/RNH, which is more in line with the 12z ECMWF. Will have to watch trends in the RAP/HRRR to see where this band finally sets up. Finally, on CIGS, delayed MVFR and lower cigs a few hours, there are just very few MVFR obs out there now, but as deformation precip persists over MN, expect that in conjunction with strong CAA to finally drop this cigs tonight, with IFR/MVFR cigs a good bet east of AXN/RWF Monday. KMSP...Thunder threat looks to last until about 4z. After that, it's on and off showers, though probably more off than on, through the rest of the night until the main deformation band of precip arrives between 13z and 16z. This precip will be with us for several hours and there's enough agreement between the nam/gfs and other hi-res models that we'll switch to snow by 00z. When the transition occurs, it will be fast. Not expecting much in accums, but snowfall rates low enough to drop the vis below 1sm are certainly possible /OUTLOOK FOR KMSP/ Tue...VFR. Wind NW 5 kts bcmg SW/S late. Wed...VFR. Chc MVFR/-RA. Wind SW 5-10 kts. Thu...VFR. Wind S 5-10kts && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...RAH LONG TERM...JLT AVIATION...MPG
Hazardous weather outlook, Apr 9, 12:07 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1207 PM CDT Sun Apr 9 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1207 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and tonight. There is a slight risk of severe thunderstorms across south central and east central Minnesota, and west central Wisconsin. Large hail, damaging winds, and a tornado or two are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A band of moderate to heavy precipitation will occur on Monday, mainly from southwest Minnesota through central Minnesota. The precipitation will within this band will likely turn over to all snow Monday afternoon with several inches of snow accumulation possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later this afternoon and tonight across south central and east central Minnesota, and west central Wisconsin.
In the hours before
Special weather statement, Apr 9, 4:34 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT SUN APR 9 2017
WIZ016-027-092200-
Chippewa-Rusk-
434 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES...
At 433 PM CDT, a strong thunderstorm was located near Island Lake, or
14 miles southwest of Ladysmith, moving east at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Hawkins, Sheldon, Conrath, Island Lake and Holcombe.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4538 9085 4537 9092 4522 9093 4516 9131
4533 9140 4551 9068 4538 9068
TIME...MOT...LOC 2133Z 249DEG 45KT 4528 9125
ETASpecial weather statement, Apr 9, 5:11 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
511 PM CDT SUN APR 9 2017
WIZ016-092245-
Rusk-
511 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSK COUNTY...
At 510 PM CDT, a strong thunderstorm was located over Ladysmith,
moving northeast at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Ladysmith, Bruce, Hawkins, Tony, Conrath, Glen Flora and Ingram.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4538 9119 4546 9126 4564 9077 4563 9067
4537 9068
TIME...MOT...LOC 2210Z 236DEG 42KT 4544 9111
ETASpecial weather statement, Apr 9, 7:18 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
718 PM CDT SUN APR 9 2017
MNZ044-051-052-059-061-100045-
Anoka-Isanti-Sherburne-Mille Lacs-Wright-
718 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WRIGHT...SOUTH CENTRAL
MILLE LACS...NORTHWESTERN ANOKA...SOUTHWESTERN ISANTI AND SHERBURNE
COUNTIES...
At 716 PM CDT, a strong thunderstorm was located over Monticello, or
21 miles southwest of Princeton, moving northeast at 35 mph.
Half inch hail is possible with this storm with hail accumulations
of 1-2" possible.
Locations impacted include...
Princeton, Elk River, Buffalo, St. Francis, Ramsey, Otsego,
Monticello, Albertville and Zimmerman.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 179 and 205.
LAT...LON 4539 9328 4521 9360 4521 9364 4518 9365
4508 9382 4528 9393 4541 9406 4543 9405
4544 9407 4556 9380 4556 9376 4558 9376
4565 9361
TIME...MOT...LOC 0016Z 223DEG 32KT 4530 9382
ETASpecial weather statement, Apr 9, 7:40 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT SUN APR 9 2017
MNZ063-070-100115-
Washington-Dakota-
740 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAKOTA AND SOUTHERN
WASHINGTON COUNTIES...
At 740 PM CDT, a strong thunderstorm was located over Farmington, or
10 miles southeast of Burnsville, moving northeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lakeville, St. Paul Park, Woodbury, Cottage Grove, Inver Grove
Heights, Hastings, Rosemount, Farmington, Prescott, Afton, Vermillion
and Coates.
LAT...LON 4467 9321 4489 9291 4483 9276 4475 9281
4460 9312
TIME...MOT...LOC 0040Z 221DEG 28KT 4467 9313
ETASpecial weather statement, Apr 9, 7:48 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT SUN APR 9 2017
MNZ059-066-068-100115-
McLeod-Carver-Wright-
748 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WRIGHT...NORTHEASTERN
MCLEOD AND WEST CENTRAL CARVER COUNTIES...
At 748 PM CDT, a strong thunderstorm was located over Biscay, or near
Hutchinson, moving northeast at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Hutchinson, Glencoe, Winsted, Lester Prairie, Silver Lake, New
Germany and Biscay.
This includes U.S. Highway 212 between mile markers 115 and 123.
LAT...LON 4472 9422 4489 9439 4504 9409 4490 9395
4481 9399
TIME...MOT...LOC 0048Z 222DEG 20KT 4483 9427
ETASpecial weather statement, Apr 9, 8:10 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 810 PM CDT SUN APR 9 2017 MNZ063-WIZ023-100145- Washington-St. Croix- 810 PM CDT SUN APR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND SOUTHWESTERN ST. CROIX COUNTIES... At 809 PM CDT, a strong thunderstorm was located over Afton, or 11 miles west of River Falls, moving northeast at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Hudson Woodbury, Cottage Grove, Afton, Lakeland, Roberts, and Boardman. This includes Interstate 94 in Wisconsin between mile markers 1 and 10. LAT...LON 4480 9287 4484 9295 4511 9262 4501 9244 TIME...MOT...LOC 0109Z 218DEG 29KT 4487 9285 ETA
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:18 PM CDT | Special Weather Statement | MPX | Sherburne | 27 min |
| Apr 9, 7:40 PM CDT | Special Weather Statement | MPX | Dakota | 35 min |
| Apr 9, 7:48 PM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Apr 9, 11:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
| Apr 9, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 18 min |
| Apr 9, 8:31 PM CDT | Special Weather Statement | MPX | Pierce | 29 min |
| Apr 9, 8:58 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 32 min |
| Apr 9, 9:30 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 30 min |
| Apr 9, 9:57 PM CDT | Special Weather Statement | MPX | Chippewa | 33 min |
| Apr 9, 10:32 PM CDT | Special Weather Statement | MPX | Chippewa | 13 min |
| Apr 9, 10:49 PM CDT | Special Weather Statement | MPX | Rusk | 41 min |
| Apr 9, 11:23 PM CDT | Special Weather Statement | MPX | Eau Claire | 37 min |
| Apr 9, 11:43 PM CDT | Special Weather Statement | MPX | Eau Claire | 32 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.